Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

On the semicontinuity of the mod 2 spectrum of hypersurface singularities


Authors: Maciej Borodzik, András Némethi and Andrew Ranicki
Journal: J. Algebraic Geom. 24 (2015), 379-398
DOI: https://doi.org/10.1090/S1056-3911-2015-00640-3
Published electronically: January 8, 2015
MathSciNet review: 3311588
Full-text PDF

Abstract | References | Additional Information

Abstract: We use purely topological methods to prove the semicontinuity of the $ \mod 2$ spectrum of local isolated hypersurface singularities in $ \mathbb{C}^{n+1}$, using Seifert forms of high-dimensional non-spherical links, the Levine-Tristram signatures and the generalized Murasugi-Kawauchi inequality.


References [Enhancements On Off] (What's this?)

  • [Arn81] V. Arnold, On some problems in singularity theory, Geometry and analysis, Indian Acad. Sci., Bangalore, 1980, pp. 1-9. MR 592248 (84i:58019)
  • [AGV84] V. I. Arnold, S. M. Guseĭn-Zade, and A. N. Varchenko, Singularities of differentiable maps. Vol. II. Monodromy and asymptotics of integrals, translated from the Russian by Hugh Porteous, translation revised by the authors and James Montaldi, Monographs in Mathematics, vol. 83, Birkhäuser Boston, Inc., Boston, MA, 1988. MR 966191 (89g:58024)
  • [BlMi97] Vincent Blanlœil and Françoise Michel, A theory of cobordism for non-spherical links, Comment. Math. Helv. 72 (1997), no. 1, 30-51. MR 1456314 (98h:57049), https://doi.org/10.1007/PL00000365
  • [Bol] http://en.wikipedia.org/wiki/Boleadoras
  • [Boro12] Maciej Borodzik, Morse theory for plane algebraic curves, J. Topol. 5 (2012), no. 2, 341-365. MR 2928080, https://doi.org/10.1112/jtopol/jts006
  • [BoNe12] Maciej Borodzik and András Némethi, Spectrum of plane curves via knot theory, J. Lond. Math. Soc. (2) 86 (2012), no. 1, 87-110. MR 2959296, https://doi.org/10.1112/jlms/jdr078
  • [BoNe13] Maciej Borodzik and András Némethi, Hodge-type structures as link invariants, Ann. Inst. Fourier (Grenoble) 63 (2013), no. 1, 269-301 (English, with English and French summaries). MR 3097948, https://doi.org/10.5802/aif.2761
  • [BoNe14] M. Borodzik and A. Némethi, The Hodge spectrum of analytic germs on isolated surface singularities, J. Math. Pures Appl., 2014, DOI 10.1016/j.matpur.2014.10.007
  • [BNR12] M. Borodzik, A. Némethi, and A. Ranicki, Codimension 2 embeddings, algebraic surgery and Seifert forms, preprint, arxiv:1211.5964
  • [Dim00] Alexandru Dimca, Monodromy and Hodge theory of regular functions, New developments in singularity theory (Cambridge, 2000) NATO Sci. Ser. II Math. Phys. Chem., vol. 21, Kluwer Acad. Publ., Dordrecht, 2001, pp. 257-278. MR 1849312 (2003a:32049)
  • [DiNe02] A. Dimca and A. Némethi, Thom-Sebastiani construction and monodromy of polynomials, Tr. Mat. Inst. Steklova 238 (2002), Monodromiya v Zadachakh Algebr. Geom. i Differ. Uravn.), 106-123; English transl., Proc. Steklov Inst. Math. 3 (238) (2002), 97-114. MR 1969308 (2004c:32059)
  • [GaNe96] R. García López and A. Némethi, On the monodromy at infinity of a polynomial map, Compositio Math. 100 (1996), no. 2, 205-231. MR 1383465 (97g:32047)
  • [GaNe99] R. García López and A. Némethi, Hodge numbers attached to a polynomial map, Ann. Inst. Fourier (Grenoble) 49 (1999), no. 5, 1547-1579 (English, with English and French summaries). MR 1723826 (2001i:32045)
  • [Erle69] Dieter Erle, Quadratische Formen als Invarianten von Einbettungen der Kodimension $ 2$, Topology 8 (1969), 99-114 (German). MR 0238300 (38 #6576)
  • [Kaw96] Akio Kawauchi, A survey of knot theory, Birkhäuser Verlag, Basel, 1996. Translated and revised from the 1990 Japanese original by the author. MR 1417494 (97k:57011)
  • [Ker71] Michel A. Kervaire, Knot cobordism in codimension two, Manifolds-Amsterdam 1970 (Proc. Nuffic Summer School), Lecture Notes in Mathematics, Vol. 197, Springer, Berlin, 1971, pp. 83-105. MR 0283786 (44 #1016)
  • [Keef83] Patrick W. Keef, On the $ S$-equivalence of some general sets of matrices, Rocky Mountain J. Math. 13 (1983), no. 3, 541-551. MR 715777 (85d:57019), https://doi.org/10.1216/RMJ-1983-13-3-541
  • [Miln68] John Milnor, Singular points of complex hypersurfaces, Annals of Mathematics Studies, No. 61, Princeton University Press, Princeton, N.J., 1968. MR 0239612 (39 #969)
  • [Mur65] Kunio Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965), 387-422. MR 0171275 (30 #1506)
  • [Nem95] András Némethi, The real Seifert form and the spectral pairs of isolated hypersurface singularities, Compositio Math. 98 (1995), no. 1, 23-41. MR 1353284 (96i:32036)
  • [Nem96] A. Némethi, Some topological invariants of isolated hypersurface singularities, Low dimensional topology (Eger, 1996/Budapest, 1998) Bolyai Soc. Math. Stud., vol. 8, János Bolyai Math. Soc., Budapest, 1999, pp. 353-413. MR 1747272 (2001d:32041)
  • [Nem99] András Némethi, On the Seifert form at infinity associated with polynomial maps, J. Math. Soc. Japan 51 (1999), no. 1, 63-70. MR 1660996 (2000a:32068), https://doi.org/10.2969/jmsj/05110063
  • [NeSa99] A. Némethi and C. Sabbah, Semicontinuity of the spectrum at infinity, Abh. Math. Sem. Univ. Hamburg 69 (1999), 25-35. MR 1722919 (2000j:32047), https://doi.org/10.1007/BF02940860
  • [NeZa90] András Némethi and Alexandru Zaharia, On the bifurcation set of a polynomial function and Newton boundary, Publ. Res. Inst. Math. Sci. 26 (1990), no. 4, 681-689. MR 1081511 (92c:32046), https://doi.org/10.2977/prims/1195170853
  • [NeZa92] András Némethi and Alexandru Zaharia, Milnor fibration at infinity, Indag. Math. (N.S.) 3 (1992), no. 3, 323-335. MR 1186741 (93i:32051), https://doi.org/10.1016/0019-3577(92)90039-N
  • [Neu89] Walter D. Neumann, Complex algebraic plane curves via their links at infinity, Invent. Math. 98 (1989), no. 3, 445-489. MR 1022302 (91c:57014), https://doi.org/10.1007/BF01393832
  • [Neu99] Walter D. Neumann, Irregular links at infinity of complex affine plane curves, Quart. J. Math. Oxford Ser. (2) 50 (1999), no. 199, 301-320. MR 1706321 (2000i:32047), https://doi.org/10.1093/qjmath/50.199.301
  • [Sab99] Claude Sabbah, Hypergeometric period for a tame polynomial, C. R. Acad. Sci. Paris Sér. I Math. 328 (1999), no. 7, 603-608 (English, with English and French summaries). MR 1679978 (2000b:32053), https://doi.org/10.1016/S0764-4442(99)80254-7
  • [Stee76] J. H. M. Steenbrink, Mixed Hodge structure on the vanishing cohomology, Real and complex singularities (Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976), Sijthoff and Noordhoff, Alphen aan den Rijn, 1977, pp. 525-563. MR 0485870 (58 #5670)
  • [Stee85] J. H. M. Steenbrink, Semicontinuity of the singularity spectrum, Invent. Math. 79 (1985), no. 3, 557-565. MR 782235 (86h:32033), https://doi.org/10.1007/BF01388523
  • [Var83a] A. N. Varchenko, Semicontinuity of the spectrum and an upper bound for the number of singular points of the projective hypersurface, Dokl. Akad. Nauk SSSR 270 (1983), no. 6, 1294-1297 (Russian). MR 712934 (85d:32028)
  • [Var83b] A. N. Varchenko, On change of discrete invariants of critical points of functions under deformation, Uspehi Mat. Nauk. 5 (1983), 126-127.


Additional Information

Maciej Borodzik
Affiliation: Institute of Mathematics, University of Warsaw, ul. Banacha 2, 02-097 Warsaw, Poland
Email: mcboro@mimuw.edu.pl

András Némethi
Affiliation: A. Rényi Institute of Mathematics, Reáltanoda u. 13-15, 1053 Budapest, Hungary
Email: nemethi.andras@renyi.mta.hu

Andrew Ranicki
Affiliation: School of Mathematics, University of Edinburgh, Edinburgh EH9 3JZ, Scotland, United Kingdom
Email: a.ranicki@ed.ac.uk

DOI: https://doi.org/10.1090/S1056-3911-2015-00640-3
Received by editor(s): October 5, 2012
Published electronically: January 8, 2015
Article copyright: © Copyright 2015 University Press, Inc.
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society